MAUDE Adverse Event Report: JOHNSON & JOHNSON SURGICAL VISION, INC. TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS

JOHNSON & JOHNSON SURGICAL VISION, INC. TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS
Model Number ZKB00
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Blurred Vision (2137); Visual Disturbances (2140)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event: exact date is unknown; best estimate (b)(6) 2017.Explant date: if explanted, give date: not applicable, as the lens remains implanted.(b)(4).Device evaluation: product testing could not be performed because the device was not returned for evaluation as the lens remains implanted.Manufacturing record review: manufacturing records were reviewed and the device was manufactured according to specifications.A complaint history search revealed no other complaints were received from this production order.Labeling review: the directions for use (dfu) was reviewed.The dfu adequately provides instructions and precautions for the proper use and handling of the product.Conclusion: based on the investigation results there is no indication of a product quality deficiency.All pertinent information available johnson & johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
A patient reported that she had the cataract surgery and was implanted with the tecnis multifocal intraocular lenses in both eyes (ou).The patient complained of having visual disturbance and impaired vision that requires bi-focal glasses.The issue of hazing and worse vision was reported immediately and she was told that she could wear reading glasses until an additional easy fix was made with the addition of laser surgery.The right eye implant was performed on (b)(6) 2017, the second eye was implanted two weeks later.The implants are still in place.The patient reported that after receiving her lenses, she could not drive any further than one mile without fear of experiencing an uncontrollable impulse to shut her eyes.Additionally, she reported any bright light, sunshine or even home lighting or any atmospheric change would bother her.Some days she knew she could not drive, depended on someone else to drive her, and wore dark glasses provided by the surgeon.The patient was advised to use eye lid scrubs, refresh drops and was given a prescription of restasis, all of which reportedly did not help her.A laser procedure was performed, patient reportedly still experiencing various visual issues with focus and a momentary fog in her eyes.During the patient's follow up with the doctor, she was told that membrane particles were in her eyes and would eventually dissolve.The particles float to the bottom of her eye and when she blinks they rise up, but will eventually dissipate.The patient reported that the treatments provided were not successful.The patient was advised to see a retinal specialist.The patient is unhappy and is hoping that her appointment with the retinal specialist will resolve her visual issues.This mdr report is for the patient¿s left eye (os).A separate report is being submitted for the patient¿s right eye (od).
 
Additional Manufacturer Narrative
In review, a typo was noted in the supplemental mdr#1 report where the word "explanation" was used in error instead of explantation.The following section in this supplemental mdr report has been updated/corrected accordingly: the retina specialist recommended glaucoma drops 4 times a day to reduce the size of the pupil, which may help with the issue of too much light and distortion coming through the lenses and if cannot tolerate an explantation would be best.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
This supplemental report is 2 of 2 (intraocular lens serial number, (b)(4)).Additional information: the patient stated a yag(yttrium aluminum garnet) procedure performed in both eyes (ou) due to pco (posterior capsular opacification).Patient was seen by another ophthalmologist and was advised would be to have bi-focal glasses to improve vision and to consult with retina specialist.The retina specialist recommended glaucoma drops 4 times a day to reduce the size of the pupil, which may help with the issue of too much light and distortion coming through the lenses and if cannot tolerate an explanation would be best.Patient states never informed that people with light colored eyes could have this reaction to lights.The patient indicates only was aware of possible halos at night driving.The patient indicates may experience something other than halos, that can only describe as rays around any light or reflection during day driving as well as night and throughout the day inside the home and outside.The patient claims never informed that could also experience what can only describe as an occasional fog, like that of a hot breath over a mirror, passing over her visual field, and no mention of the possibility that vision may require bifocal glasses be worn all the time, but was told there would be an improvement.Before the surgery, the patient only needed reading glasses.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
This correction mdr is being submitted to address inaccurate information in section f on the xml version of the previous submission caused by a software glitch in the transmission process.The internal non-conformance numbers for this software issue are nr-0148919 and capa-010215.

Brand Name
TECNIS 1 MULTIFOCAL
Common Device Name
MULTIFOCAL IOLS
Manufacturer (Section D)
JOHNSON & JOHNSON SURGICAL VISION, INC.
santa ana CA 92705
MDR Report Key7706139
Report Number3011852734-2018-00135
Device Sequence Number731843
Product Code MFK
UDI-Device Identifier05050474560154
UDI-Public(01)05050474560154(17)210517
Combination Product (Y/N)Y
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/30/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/17/2021
Device Model NumberZKB00
Device Catalogue NumberZKB00U0235
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/22/2018
Supplement Date Received by Manufacturer07/18/2018
10/08/2018
10/25/2020
Initial Report FDA Received Date07/20/2018
Supplement Report FDA Received Date08/16/2018
10/16/2018
10/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Date Report Sent to FDA01/01/2005